Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 150, NWS Birmingham, AL

June 30, 2020Fayette County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 30, 2020, 7:23 PM CDT for Fayette County, Walker County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2020, 7:23 PM CDT (00:23 UTC)
Expired
Jun 30, 2020, 7:36 PM CDT
In force
13 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

081 
WUUS54 KBMX 010023
SVRBMX
ALC057-127-010115-
/O.NEW.KBMX.SV.W.0150.200701T0023Z-200701T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
723 PM CDT Tue Jun 30 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Walker County in central Alabama...
  Northeastern Fayette County in west central Alabama...

* Until 815 PM CDT.

* At 723 PM CDT, a severe thunderstorm was located near Eldridge, or
  7 miles southwest of Carbon Hill, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Carbon Hill, Glen Allen, Kansas, Nauvoo, Eldridge,
  Bazemore, Cedrum Area, Fowlers Crossroads, Holly Grove, Lupton,
  Gamble, Townley and Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3399 8736 3387 8723 3372 8766 3389 8776
      3392 8771 3391 8764 3395 8764 3400 8752
      3400 8750
TIME...MOT...LOC 0023Z 241DEG 18KT 3385 8763 

HAIL...1.00IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
194 
WWUS54 KBMX 010033
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
733 PM CDT Tue Jun 30 2020

ALC057-127-010115-
/O.CON.KBMX.SV.W.0150.000000T0000Z-200701T0115Z/
Walker AL-Fayette AL-
733 PM CDT Tue Jun 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WALKER AND NORTHEASTERN FAYETTE COUNTIES...

At 733 PM CDT, a severe thunderstorm was located over Kansas, or near
Carbon Hill, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jasper, Carbon Hill, Kansas, Nauvoo, Eldridge, Cedrum Area, Holly
Grove, Lupton, Gamble, Townley and Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3377 8756 3383 8766 3391 8765 3391 8764
      3395 8764 3400 8752 3400 8750 3399 8736
      3387 8723
TIME...MOT...LOC 0033Z 242DEG 18KT 3387 8757 

HAIL...0.75IN
WIND...60MPH
 
$$

89^GSatterwhite
999 
WWUS54 KBMX 010036
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
736 PM CDT Tue Jun 30 2020

ALC057-127-010045-
/O.CAN.KBMX.SV.W.0150.000000T0000Z-200701T0115Z/
Walker AL-Fayette AL-
736 PM CDT Tue Jun 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALKER AND
NORTHEASTERN FAYETTE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled.  However gusty 
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3377 8756 3383 8766 3391 8765 3391 8764
      3395 8764 3400 8752 3400 8750 3399 8736
      3387 8723
TIME...MOT...LOC 0034Z 241DEG 18KT 3388 8755 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:49 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 30, 2:49 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
249 PM CDT Tue Jun 30 2020

.UPDATE...
Long Term Update.

&&

.SHORT TERM...
/Updated at 0240 PM CDT Tue Jun 30 2020/

Features:

The forecast area remains between a closed low aloft over the
northeastern U.S. while ridging aloft was analyzed over much of
Mexico extending northeast across the Western Gulf of Mexico.
Multichannel moisture channel satellite imagery shows a
disturbance moving eastward in the largely zonal flow aloft across
the area. The mid and lower levels were being influenced by
ridging positioned to our southeast. Surface analysis this morning
shows higher pressures across our southern counties while lower
pressure was analyzed to our north and northwest.

Forecast:

Today.

We have already noted a few strong storms on radar since early
this morning. Sounding data indicates enough dry air is present
aloft to support a moderate wet microburst risk today and this
continues the trend of isolated strong storms that we have
experienced over the past few days.

Expect this impulse aloft to continue to ripple east across the
area this afternoon. Cloud cover will remain across much of our
northern and Central counties and will help keep temperatures
from rising as rapidly compared to our southeast counties. Shower
and thunderstorm activity is expected to be greatest across our
northern and northeast counties today but all areas can expect at
least isolated convective activity. Most of the storms will
contain lightning and heavy downpours. A few storms may be strong
with microbursts possible. Highs will reach into the low 90s
areawide with temporary cooling due to shower and thunderstorm
activity.

Tonight.

A convective complex is expected to develop to our northwest and
move toward the area but should weaken with time as it moves
across the Tennessee Valley region. Expect a continuation of
shower and thunderstorm activity in an isolated form with best
chances north and northeast. Lows tonight will range from around
70 northeast to readings in the mid 70s southwest and west.

Wednesday.

Showers and thunderstorms look to become scattered to numerous
tomorrow as a more vigorous impulse aloft dives southeast across
the Tennessee Valley into our area. With upper level support, the
combination of warm temperatures and high humidity values will
support shower and thunderstorm activity with some storms becoming
strong to severe with damaging winds and large hail possible. We
have expanded the marginal risk area to cover the entire forecast
area as more than one convective complex may develop to our
northwest and move southeast into the area. The convective
activity looks to persist into the evening as the unsettled
pattern remains across the area. Highs will range from the upper
80s northeast to the low 90s south and southwest.

05

.LONG TERM...
/Updated at 0240 PM CDT Tue Jun 30 2020/

Wednesday night through Monday.

The extended forecast will feature active, rainy weather and
slightly below average temperatures as a result. The ridge currently
centered over the Gulf of Mexico will begin building westward on
Wednesday and center over the Central Plains while broad troughing
will take hold along the eastern coast with the axis extending
southwest into the Deep South. A surface front will push southward
through the Tennessee Valley late Wednesday night through Thursday,
slowed somewhat by the high pressure over the western Gulf of
Mexico. Latest model guidance indicates the east to west oriented
boundary will eventually pass through Central AL, stalling along the
Gulf Coast as the parent trough begins ejecting into the Western
Atlantic while ridging dampens over the Gulf of Mexico and builds
further westward. Through this Wednesday night to Friday time
period, numerous showers and thunderstorms may occur across the
area, particularly on Wednesday and Thursday.

A few strong to severe storms may continue into late Wednesday
night, but should be on a weakening trend as the PBL stabilizes. I
did not make any major changes to PoPs from the previous update
other than to slightly speed up the passage of the front based on
the latest data.

During the weekend, the front will weaken as it stalls along the
Gulf Coast. This should focus much of the higher rain chances across
southern portions of the forecast area on July 4th with less
coverage over the northern half. By Sunday, a mid-level low will
begin to develop to our south and east. At this point, the model
uncertainties begin to grow regarding where the center of this
feature will be. However, the general consensus is for a slow
eastward movement into Georgia through Monday. Therefore, should
continue to see elevated rain chances through the start of next
week, especially if the low trends closer to Central AL. Look for
temperatures to be slightly below average depending on the
coverage of rainfall. Generally have highs in the upper 80s to
around 90 degrees through this period with humid nights in the
lower 70s.

86

&&

.AVIATION...
18Z TAF Discussion.

Showers and thunderstorms will continue to develop this afternoon
and linger into this evening. Have included TSRA at ASN and MGM
for impending weather at this time. Expect additional development
that may affect ANB and TOI later this afternoon. Generally SCT
clouds will persist tonight with ceilings expected to remain above
restrictive criteria. More convection will develop Wednesday with
best chances north and east with a greater coverage forecast
compared to today.

05

&&

.FIRE WEATHER...

Shower and thunderstorms expected to continue each afternoon this
week as an active weather pattern persists. The humid air mass
will also remain in place with min RHs remaining elevated in the
50-75% range through the weekend. Winds will be generally light
and out of the west today and tomorrow, shifting more northerly by
Thursday and easterly by the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  87  69  87  69 /  40  70  70  50  10
Anniston    71  87  69  88  70 /  40  70  70  50  20
Birmingham  74  91  72  88  72 /  40  70  70  60  20
Tuscaloosa  74  92  73  88  72 /  40  50  70  70  30
Calera      71  91  72  87  72 /  40  70  70  70  20
Auburn      71  90  71  86  71 /  40  70  60  70  30
Montgomery  73  93  73  88  73 /  40  60  60  70  30
Troy        73  93  73  90  72 /  40  60  60  70  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 30, 3:58 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
358 AM CDT Tue Jun 30 2020

ALZ011>015-017>050-011200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
358 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A few strong to severe storms are possible this afternoon capable of
producing damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe storms are possible Wednesday afternoon and evening
capable of producing damaging winds up to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Wednesday. Please follow all local, state, and CDC guidelines in
regards to travel.

In the hours before

Special weather statement, Jun 30, 5:50 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
550 PM CDT Tue Jun 30 2020

ALZ042-302330-
Lowndes AL-
550 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES COUNTY UNTIL
630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beechwood, or near Mosses, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, Gordonville, Logan, Beechwood,
Calhoun, Mount Willing and Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 8678 3223 8666 3214 8641 3205 8641
      3204 8640 3197 8640 3196 8652
TIME...MOT...LOC 2250Z 295DEG 19KT 3214 8664

89^GSatterwhite
Special weather statement, Jun 30, 6:24 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 PM CDT Tue Jun 30 2020

ALZ026-027-010000-
Talladega AL-St. Clair AL-
624 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TALLADEGA AND SOUTH
CENTRAL ST. CLAIR COUNTIES UNTIL 700 PM CDT...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pell City, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pell City, Lincoln, Logan Martin Lake, Country Club Estates, St.
Clair County Airport, Cropwell and Howells Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3351 8637 3358 8637 3363 8630 3355 8612
      3346 8615 3342 8622
TIME...MOT...LOC 2323Z 301DEG 4KT 3355 8629

89^GSatterwhite
Special weather statement, Jun 30, 6:35 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
635 PM CDT Tue Jun 30 2020

ALZ013-010000-
Fayette AL-
635 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE COUNTY UNTIL
700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bluff, or near Fayette, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winfield, Bluff and Hubbertville.

LAT...LON 3390 8781 3379 8769 3370 8793 3377 8795
      3381 8795
TIME...MOT...LOC 2334Z 236DEG 16KT 3377 8789

89^GSatterwhite
Local storm report, Jun 30, 6:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
656 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     1 NNE LOGAN MARTIN DAM  33.44N 86.33W
06/30/2020                   ST. CLAIR          AL   PUBLIC

            A FEW TREES DOWNED ON TREADWELL ISLAND ALONG
            THE COOSA RIVER. SUB-SEVERE WIND PROBABLE.

&&

GMS
Special weather statement, Jun 30, 7:09 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
709 PM CDT Tue Jun 30 2020

ALZ018-020-010100-
Etowah AL-Cherokee AL-
709 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henagar to near Crossville to near Boaz.
Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms. Gusty
winds may occur before any rainfall.

Locations impacted include...
Gadsden, Hokes Bluff, Centre, Cedar Bluff, Little River Canyon
National Preserve, Centre Municipal Airport, Glencoe, Sardis City,
Leesburg, Reece City, Sand Rock, Gaylesville, Tennala, Tabor Road,
Cherokee Rock Village, Cornwall Furnace Park, Blanche, Eastern Weiss
Lake, Little River Falls and Ballplay.

LAT...LON 3452 8551 3422 8545 3406 8562 3397 8598
      3416 8622 3418 8619 3419 8611 3420 8610
      3420 8584 3424 8584 3424 8581 3426 8581
      3426 8577 3436 8566 3437 8563 3440 8563
      3440 8561 3444 8558 3449 8557 3453 8552
TIME...MOT...LOC 0008Z 323DEG 25KT 3461 8566 3431 8592 3419 8622

89^GSatterwhite
Special weather statement, Jun 30, 7:12 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
712 PM CDT Tue Jun 30 2020

ALZ032-010045-
Hale AL-
712 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HALE COUNTY UNTIL 745 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sawyerville, or near Greensboro, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensboro, Greensboro Municipal Airport and Harper Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8754 3283 8744 3283 8747 3273 8747
      3265 8766 3281 8776
TIME...MOT...LOC 0012Z 241DEG 18KT 3277 8764

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:09 PM CDTSpecial Weather StatementBMXCherokee, Etowah51 min
Jun 30, 7:12 PM CDTSpecial Weather StatementBMXHale33 min
Jun 30, 7:26 PM CDTSpecial Weather StatementBMXWinston64 min
Jun 30, 7:43 PM CDTSpecial Weather StatementBMXCherokee62 min
Jun 30, 8:10 PM CDTSpecial Weather StatementBMXWalker35 min
Jun 30, 8:37 PM CDTSpecial Weather StatementBMXSt. Clair38 min
Jun 30, 9:25 PM CDTSpecial Weather StatementBMXClay50 min
Jun 30, 9:40 PM CDTSpecial Weather StatementBMXShelby50 min
Jul 1, 12:53 AM CDTSpecial Weather StatementBMXMarion, Winston52 min
Jul 1, 8:41 AM CDTSpecial Weather StatementBMXTallapoosa34 min
Jul 1, 8:57 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion3 hr
Jul 1, 9:08 AM CDTSpecial Weather StatementBMXChambers, Tallapoosa67 min
Jul 1, 10:47 AM CDTSpecial Weather StatementBMXBarbour, Bullock43 min
Jul 1, 5:01 PM CDTSpecial Weather StatementBMXGreene29 min
Jul 1, 5:28 PM CDTAreal Flood AdvisoryBMXSumter2 hr
Jul 1, 5:30 PM CDTSpecial Weather StatementBMXGreene30 min
Jul 1, 5:40 PM CDTSpecial Weather StatementBMXPickens35 min
Jul 1, 6:25 PM CDTSpecial Weather StatementBMXHale35 min
Jul 1, 6:35 PM CDTSpecial Weather StatementBMXSumter40 min
Jul 1, 6:50 PM CDTSpecial Weather StatementBMXLamar, Marion55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.